Thunderstorm Wind, Rockcastle
- When
- March 9, 8:27 PM EST to 8:31 PM EST
- Where
- Rockcastle County, Orlando
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -84.267
Two trees and multiple large limbs down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 9, 7:12 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 712 PM EST THU MAR 9 2006 CORRECTED TO ADD ZONES FOR SEVERE WATCH .DISCUSSION... A QUICK UPDATE TO INCLUDE THE SEVERE THUNDERSTORM WATCH FOR OUR WRN COUNTIES UNTIL 1 AM. STRONG STORMS NOW PROGRESSING ACROSS CNTRL KY WITH DAMAGING WINDS THE MAIN THREAT. THE AIR OVER ERN KY IS EXTREMELY DRY IN THE LOWEST LAYERS WHICH WILL MAKE IT HARD TO MAINTAIN THE STRENGTH OF THE STORMS AS THEY PUSH INTO OUR RED FLAG CONDITIONS. && .PREV DISCUSSION... 512 PM EST THU MAR 9 2006 VIGOROUS SHORT WAVE AND ASSOCIATED FRONT...LINE OF CONVECTION CURRENTLY MOVING THROUGH CENTRAL KENTUCKY. THERE HAVE BEEN SEVERAL REPORTS OF FUNNEL CLOUDS AND SOME PROPERTY DAMAGE. THIS LINE OF CONVECTION SHOULD WEAKEN SOME AS IT APPROACHES OUR AREA...WITH THE POTENTIAL FOR TORNADOES LESSENING. HOWEVER...VERY STRONG BOUNDARY LAYER JET...50+ KTS AT 925MB AND 80+ KTS AT 850 MB WILL KEEP THE THREAT OF SEVERE STORMS IN THE FORECAST WITH DAMAGING WINDS THE PRIMARY CONCERN. DOWN SLOPING HAS DROPPED DEW POINTS ACROSS THE REGION. SOME STATIONS ARE REPORTING DEW POINTS IN THE LOWER TEENS. RH AT JKL HOVERING IN THE MID TEENS AT PRESENT. WITH WINDS EXPECTED TO ONLY INCREASE THROUGH THE EVENING EXPANDED FIRE WEATHER WARNING AN ADDITIONAL TIER OF COUNTIES. THIS WILL ALSO ROB MUCH OF THE AREA OF ANY SIGNIFICANT PRECIP TONIGHT AS MOST OF THE MOISTURE GOES INTO MOISTENING UP THE BOUNDARY LAYER. WITH LACK OF SIGNIFICANT PRECIP TONIGHT IN THOSE MOST CRITICAL AREAS...TOMORROW MAY POSE ADDITIONAL FIRE WEATHER PROBLEMS. WINDS ARE EXPECTED TO CLIMB BACK UP TO AROUND 15 MPH AS RELATIVE HUMIDITIES DROP BACK DOWN INTO THE MID TO UPPER 20S. THIS WILL HAVE TO BE WATCHED CAREFULLY...ESPECIALLY WITH ANY CLEARING. MOST OF THE COOLER AIR BEHIND TONIGHTS COLD FRONT ONLY BRUSHES BY EASTERN KENTUCKY. WARM AIR RUSHES BACK IN FROM THE SOUTHWEST...AND WITH ANY SUNSHINE EXPECT TEMPERATURES TO JUMP BACK UP STRONG. CONSEQUENTLY STAYED ON THE HIGHER SIDE OF MOS GUIDANCE FOR HIGHS TOMORROW. LIKEWISE STAYED ON THE WARMER SIDE OF MOS THROUGH THE ENTIRE SHORT TERM. WEATHER PATTERN APPEARS VERY SIMILAR TO OUR CURRENT. THAT IS A QUASI STATIONARY FRONTAL BOUNDARY WILL SET UP TO OUR NORTHWEST. THIS WILL KEEP HIGHEST POPS AND CLOUDS TO OUR NORTHWEST ALONG THE BOUNDARY. SOUTHERLY FLOW AND DOWNSLOPING WILL HELP KEEP TEMPS UP THROUGH THE ENTIRE PERIOD. WEAK SHORTWAVES IN THE UPPER LEVEL FLOW WILL ALLOW AN OCCASIONAL DIP IN THE BOUNDARY BRINGING THE THREAT OF SHOWERS INTO THE AREA PERIODICALLY. FOR THE EXTENDED...A COLD FRONTAL BOUNDARY SHOULD FINALLY PUSH THROUGH AND CLEAR THE AREA LATE MONDAY NIGHT. GFS HAS BEEN TRENDING FASTER WITH THE SYSTEM. HOWEVER...THE DGEX CONTINUES TO ADVERTISE A SLOWER PROGRESSION. EXPERIENCE WOULD SUGGEST SLOWER IS BETTER. THEREFORE COMPROMISED AND BROUGHT BOUNDARY THROUGH EARLY TUESDAY MORNING INSTEAD OF MONDAY. 1036 AM EST THU MAR 9 2006 MAIN CONCERN ATTM IS TEMP/RH FORECAST THIS AFTERNOON AND RFW. DEWS ACROSS THE CWA ARE MOISTENING HOWEVER THEY REMAIN IN THE MID 30S AT MOST OF THE SCHOOLNET SITES JUST ACROSS THE BORDER IN SW VA AND AT THE 7K0 AWOS AND CUMBERLAND SCHOOLNET SITE IN HARLAN CO. BELIEVE SOME MOISTENING MAY OCCUR LIFTING THESE A FEW DEGREES BUT SUNSHINE AND INCREASED MIXING THIS AFTERNOON WILL LIKELY MIX DOWN SOME DRIER AIR FROM ABOVE POSSIBLY LOWERING DEWS BACK INTO THE MID 30S OVER EXTREME ERN KY. WITH EXPECTED TEMPS IN THE LOW TO MID 70S...THIS WOULD EQUATE TO RH VALUES IN THE MID 20S. ALL DEPENDS ON HOW MUCH THE THICK CIRRUS CANOPY CURRENTLY OHD BREAKS UP. IR SAT IMAGERY DOES SHOW QUITE A FEW BREAKS SHOWING UP OVER TN AND WILL BANK ON THIS TREND TO CONTINUE THROUGH THE AFTERNOON OVER E KY HELPING US REACH THE LOW TO MID 70S. WINDS ARE ANOTHER CONCERN...ALSO GREATLY HINGING ON AMOUNT OF SUNSHINE AND MIXING WE GET DURING THE AFTERNOON. BUFKIT SOUNDINGS LOOK SOMEWHAT MARGINAL FOR ADVISORY CRIT WINDS THIS AFTERNOON...BUT ABSOLUTELY HOWL TONIGHT AS 80 KT JET MOVES OHD LATE IN THE EVENING. WILL MAINTAIN CURRENT ADVISORY BUT WILL HIGHLIGHT GREATEST CONCERN BEING DURING THE OVERNIGHT PERIOD WHERE A HIGH WIND WARNING MAY BE NEEDED FOR THE WRN PART OF THE CWA BASED ON A PEEK OF THE 12Z NAM WIND FIELDS. WITH SUCH A WIND STRUCTURE...ANY STORMS TONIGHT WILL BE ABLE TO PRODUCE SEVERE CRIT WINDS WITH NO PROBLEM AND HWO CONVEYS THIS THREAT WELL. MORNING FORECAST PACKAGE IS IN GOOD SHAPE AND WILL JUST NEED A FEW TWEAKS PER CURRENT TRENDS AND TO REMOVE TIME SENSITIVE WORDING FROM THE ZFP. UPDATES WILL BE SENT AS SOON AS THEY ARE FINALIZED. 507 AM EST THU MAR 9 2006 SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) PLENTY OF CLOUDS HAVE BEEN ADVECTING IN FROM THE WEST...AS LINES OF CONVECTION IN ASSOCIATION WITH INTENSIFYING PLAINS SYSTEM CONTINUE TO RIDE ALONG LOW LEVEL JET. DRY AIR HAS REMAINED IN PLACE ACROSS MOST OF THE CWA ALL NIGHT. DEW POINTS EAST OF THE I-75 CORRIDOR ARE REMAINING IN THE LOWER 30S...HOWEVER THE READINGS HAVE BEEN MAKING A MOVE UPWARD IN PAST COUPLE OF HOURS. WILL WAIT AND SEE HOW MUCH RECOVERY TAKES PLACE OVER THE NEXT HOUR OR TWO BEFORE MAKING RED FLAG DECISIONS...HOWEVER A PORTION OF THE CWA WILL LIKELY MEET CRITERIA AS PARTIAL CLEARING TAKES PLACE THIS AFTERNOON AND CONTINUED DOWNSLOPE FETCH BRINGS TEMPERATURES UP INTO THE MID 70S FOR MANY LOCATIONS. WINDS WILL BE A PROBLEM TODAY...AS A TIGHTENING PRESSURE GRADIENT COMBINED WITH A STRENGTHENING LOW LEVEL WIND PROFILE WILL ALLOW FOR THE POTENTIAL FOR HIGH GUSTS. TIME HEIGHT REVEALS AT LEAST SOME KIND OF PARTIAL CLEARING THIS AFTERNOON...SO EXPECT SOME HELP FROM MIXING TO PULL SOME 45 MPH GUSTS DOWN THIS AFTERNOON AND EVENING. HAVE ISSUED A WIND ADVISORY TO COVER THIS SCENARIO. NOT EXPECTING MUCH CONVECTION UNTIL COLD FRONT PLOWS THROUGH LATER THIS EVENING. SEVERE POTENTIAL WILL BE DEPENDENT ON HOW MUCH WEAKENING TAKES PLACE AS THE SQUALL LINE MOVES INTO THE LESS FAVORABLE AIR MASS. WIND PROFILE IS SO STRONG HOWEVER...THAT ANY THUNDERSTORM OR INTENSE SHOWER FOR THAT MATTER WILL NOT HAVE TO MIX FAR TO BRING DOWN 60 MPH WIND GUSTS. WILL CONTINUE TO LET THE HWO COVER THIS AS WELL AS MENTIONING IT AS A SIDE BAR IN THE WIND ADVISORY. FRONT MAKES A QUICK EXIT EARLY FRIDAY MORNING...SO HAVE REMOVED POPS DURING THE DAY ON FRIDAY. A QUICK DRY PERIOD WILL ENSUE THROUGH FRIDAY NIGHT...BEFORE SOUTHWESTERLY FLOW RAMPS UP ONCE AGAIN. DEVELOPING WARM FRONT WILL SKIRT THE AREA DURING DAY ON SATURDAY. GFS IS THE WETTER SOLUTION...HOWEVER WITH A DOWNSLOPE FLOW IN PLACE...HAVE KEPT THE HIGHER CHANCE POPS ALONG THE I-64 CORRIDOR. LONG TERM...(SUNDAY THROUGH WEDNESDAY) QUASI-STATIONARY FRONTAL BOUNDARY WILL STAY GENERALLY NORTH OF THE OHIO RIVER THROUGH MONDAY WITH INTERMITTENT IMPULSES RIDING ALONG THE BOUNDARY...BEFORE MORE SUBSTANTIAL LOW PRESSURE DRAGS IT THROUGH AS A COLD FRONT TUESDAY MORNING. HAVE LEFT MOST OF THE CURRENT FORECAST INTACT...KEEPING THE HIGHER POPS IN THE NORTHWEST PART OF THE CWA...CLOSER TO THE BOUNDARY THROUGH MONDAY...BEFORE COLD FRONT PLOWS THROUGH MONDAY NIGHT INTO TUESDAY. 1023 PM EST WED MAR 8 2006 UPDATED TONIGHTS FORECAST TO REMOVE EVENING WORDING AND TO INCREASE OVERNIGHT LOW TEMPERATURES. THE PASSAGE OF A WARM FRONT HAS CAUSED TEMPERATURES AT MOST LOCATIONS ACROSS THE JKL FA TO INCREASE A FEW DEGREES OVER THE PAST COUPLE OF HOURS. TEMPERATURES HAVE SINCE BEGUN TO FALL AGAIN...BUT THE BRIEF WARMING PERIOD THAT OCCURRED CAUSED HOURLY TEMPERATURES TO BE SEVERAL DEGREES WARMER THAN ORIGINALLY FORECAST ACROSS THE BOARD. INCREASED HOURLY TEMPS THROUGH 12Z BY A FEW DEGREES AND RECALCULATED TONIGHTS LOWS TO REFLECT THE CHANGE. REST OF FORECAST WAS IN GOOD SHAPE. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 1 AM EST FRIDAY FOR KYZ044- KYZ050>KYZ052-KYZ058>KYZ060-KYZ068-KYZ069-KYZ079-KYZ080- KYZ083>KYZ086-KYZ104-KYZ106-KYZ108-KYZ109-KYZ111-KYZ112-KYZ114- KYZ116. RED FLAG WARNING FROM NOON TO 8 PM EST TODAY FOR KYZ086-KYZ087-KYZ107-KYZ109-KYZ112-KYZ116 KYZ088-KYZ110-KYZ113-KYZ115-KYZ117>KYZ120 WIND ADVISORY FROM NOON TODAY TO 6 AM EST FRIDAY FOR KYZ044- KYZ050-KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079- KYZ080-KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106- KYZ107-KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115- KYZ116-KYZ117-KYZ118-KYZ119-KYZ120. && RAY/DUSTY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 527 PM EST THU MAR 9 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 527 PM EST THU MAR 9 2006 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SUSTAINED SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS AS HIGH AS 50 MPH WILL BE LIKELY ACROSS THE AREA TONIGHT. ADDITIONALLY...THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. WIND GUSTS OF UP TO 60 MPH OR HIGHER WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 739 PM EST THU MAR 9 2006 KYZ079-083-084-100115- PULASKI-WAYNE-MCCREARY- 739 PM EST THU MAR 9 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM EST FRIDAY MORNING... ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY MORNING... AT 735 PM EST...A LINE OF SHOWERS WITH AN OCCASIONAL THUNDERSTORM WAS LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF COLUMBIA TO 13 MILES NORTHWEST OF MONTICELLO TO 3 MILES EAST OF ALBANY...MOVING EAST AT 55 MPH. RESIDENTS CAN EXPECT VERY GUSTY WINDS...UP TO 55 MPH AS THIS LINE MOVES THROUGH THE AREA. THE STORMS WILL BE NEAR ZULA AROUND 740 PM EST...SLICKFORD AROUND 745 PM EST...TRIMBLE AROUND 750 PM EST...SLAVANS AROUND 755 PM EST...TATEVILLE AROUND 800 PM EST. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 757 PM EST THU MAR 9 2006 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106-108-109-111- 112-114-116-100800- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK... WEST LIBERTY...CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON... BOONEVILLE...MANCHESTER 757 PM EST THU MAR 9 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM EST FRIDAY... LINES OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK ACROSS EASTERN KENTUCKY THIS EVENING. THESE STORMS HAVE A HISTORY OF HIGH WINDS. POTENTIALLY DAMAGING WINDS MAY REACH SPEEDS OF 60 TO 70 MPH BUT WILL BE RELATIVELY SHORT LIVED. HOWEVER...RESIDENTS SHOULD REMAIN INSIDE A SUBSTANTIAL SHELTER UNTIL AFTER THE STORMS PASS TO AVOID BEING HIT BY FLYING DEBRIS. KYZ087-088-107-110-113-115-117>120-100800- BELL-HARLAN-JOHNSON-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... PAINTSVILLE...PRESTONSBURG...HINDMAN...HAZARD...HYDEN...WHITESBURG... INEZ...PIKEVILLE 757 PM EST THU MAR 9 2006 LINES OF STRONG STORMS WITH GUSTY WINDS OF 50 TO 55 MPH WILL RACE ACROSS EASTERN KENTUCKY TONIGHT. RESIDENTS SHOULD SECURE LOOSE OBJECTS AND REMAIN INSIDE A SUBSTANTIAL SHELTER TO AVOID BEING HIT BY FLYING DEBRIS. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 812 PM EST THU MAR 9 2006 KYZ084-100145- MCCREARY- 812 PM EST THU MAR 9 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM EST FRIDAY MORNING... ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY MORNING... AT 810 PM EST...A LINE OF SHOWERS WITH AN OCCASIONAL THUNDERSTORM WAS LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF MONTICELLO TO 10 MILES WEST OF WHITLEY CITY TO 14 MILES NORTHWEST OF ONEIDA...OR ALONG A LINE EXTENDING FROM DELTA TO 3 MILES SOUTH OF SLAVANS TO 2 MILES SOUTH OF GREAT MEADOWS CAMPSITES...MOVING NORTHEAST AT 50 MPH. RESIDENTS CAN EXPECT VERY GUSTY WINDS...UP TO 55 MPH AS THIS LINE MOVES THROUGH THE AREA. THE STORMS WILL BE NEAR CO OPERATIVE AROUND 815 PM EST...WIBORG AROUND 820 PM EST...MARSHES SIDING AROUND 825 PM EST...HONEYBEE AROUND 830 PM EST. RAY
The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees and multiple large limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495947.